High Wind, Lander Foothills
- When
- November 14, 6:44 AM MST to 1:55 PM MST
- Where
- Lander Foothills forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
Favorable jet dynamics coupled with a strong cold front to cause widespread high wind across the Wind River Basin. Sustained wind speed in excess of 40 mph was recorded at the Riverton ASOS with several gusts over 60 mph at the Lander ASOS.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Favorable jet dynamics coupled with a strong cold front to cause widespread high wind across the Wind River Basin. Sustained wind speed in excess of 40 mph was recorded at the Riverton ASOS with several gusts over 60 mph at the Lander ASOS.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 14, 3:08 AM MST, 3 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 308 AM MST MON NOV 14 2011 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT FAST WESTERLY FLOW CONTINUES TO KEEP WINDS ELEVATED ACROSS AREA MOUNTAIN RANGES AND OCCASIONALLY THE FOOTHILLS AND THROUGH THE WIND CORRIDOR. WINDS WILL AGAIN FLIRT WITH WARNING CRITERIA IN FAVORED AREAS TODAY. SOME MID LEVEL MOISTURE WILL BE CAUGHT UP IN THE WESTERLY FLOW...KEEPING SNOW IN THE WEST THROUGH THE PERIOD. SNOW FALL AMOUNTS WILL REMAIN SUB ADVISORY BUT COULD ADD UP TO A SIGNIFICANT AMOUNT OVER THE NEXT SEVERAL DAYS. THE CONTINUED STRONG WINDS OVER HIGHER ELEVATIONS WILL INCREASE THE IMPACT OF THE SNOWFALL BY REDUCING VISIBILITY IN BLOWING SNOW AND CAUSING LARGE DRIFTS. AN ARCTIC FRONT WILL DIVE SOUTH ON TUESDAY BUT IT WILL CARRY VERY LITTLE ADDITIONAL MOISTURE WITH IT...MAIN IMPACT WILL BE A SIGNIFICANT DROP IN TEMPERATURES ON TUESDAY AND WEDNESDAY MORNING. A PASSING SHORT WAVE ON WEDNESDAY WILL DRAG SNOWFALL FURTHER SOUTH INTO CENTRAL WYOMING. SNOWFALL WILL BE LIGHT. .LONG TERM...THURSDAY THROUGH MONDAY WEST FLOW ALOFT ON THURSDAY WITH AN INCREASE IN MOISTURE FOR THE WESTERN MOUNTAINS AND VALLEYS. DRY ELSEWHERE WITH BREEZY AREAS. FRIDAY THROUGH SATURDAY NIGHT STILL LOOKS UNSETTLED WITH A CHANGE TO COLDER TEMPS AND SNOW. A COLD FRONT IS STILL FORECAST TO SLIDE INTO NORTHERN WY BY FRIDAY MORNING AND MOVE INTO CENTRAL WY FRIDAY NIGHT. THE BIG CHANGE TO THE WEATHER PATTERN TONIGHT IS THAT THE GFS AND ECMWF MODELS SWING A TROUGH THROUGH THE ROCKIES FRIDAY NIGHT THROUGH SATURDAY NIGHT INSTEAD OF DIGGING IT ALONG THE WEST COAST. THIS STILL MEANS DECENT SNOW FOR THE MOUNTAINS. FOR THE LOWER ELEVATIONS A CHANCE OF SNOW FOR MOST LOCATIONS FRIDAY NIGHT AND SATURDAY AS THE TROUGH MOVES THROUGH WY. PRECIP WINDS DOWN SATURDAY NIGHT. THEN SUNDAY AND NEXT MONDAY LOOK MOSTLY DRY FOR AREAS EAST OF THE DIVIDE. IN THE WEST...LOW CHANCE OF SNOW FOR THE MOUNTAINS SEEMS FINE WITH SOME MOISTURE AND A POTENTIAL WEATHER SYSTEM MOVING THROUGH THE NORTHERN ROCKIES SUNDAY NIGHT AND MONDAY. MILD HIGH TEMPS ON THURSDAY...THEN COOLER FRIDAY. EXPECT SATURDAY AND SUNDAY TO BE THE COLDEST DAYS...THEN SOME MODERATION NEXT MONDAY. && .AVIATION.../12Z ISSUANCE/ VERY WINDY CONDITIONS...MOUNTAIN SNOW SHOWERS AND LOW CEILINGS/TURBULENCE ACROSS MOUNTAIN PASSES WILL BE THE MAIN AVIATION CONCERNS. WINDY WESTERLY WINDS WILL CONTINUE OVER MUCH OF THE REGION...ESPECIALLY ON THE EAST SLOPES EAST OF THE DIVIDE...AS WELL AS THE TYPICAL WINDY CORRIDOR FROM KRKS TO KCPR. WINDS SHOULD REMAIN STRONG THROUGH TODAY...BUT FINALLY TREND WEAKER TONIGHT. SCATTERED TO NUMEROUS MOUNTAIN SNOW SHOWERS ARE EXPECTED THROUGH THE FORECAST PERIOD...WITH SOME FLURRIES OVER THE WESTERN VALLEYS. KEPT TAF SITES VFR...BUT OCCASIONAL MVFR CEILINGS/VISIBILITY ARE POSSIBLE FOR WESTERN TAF SITES...ESPECIALLY FOR KJAC. MOUNTAINS WILL BE OBSCURED MUCH OF THE FORECAST PERIOD...AND TURBULENCE NEAR MOUNTAINS SHOULD REMAIN SEVERE TODAY. && .FIRE WEATHER... COLD WINTER WEATHER WILL CONTINUE OVER WESTERN AND CENTRAL WYOMING WITH STRONG WEST WINDS OVER THE MOUNTAINS AND ACROSS THE EASTERN AREAS. PERIODS OF LIGHT SNOW WILL CONTINUE OVER THE WESTERN MOUNTAINS. THE COLDEST TEMPERATURES WILL BE IN THE WESTERN VALLEYS WITH WARMING ALONG AND NEAR THE EAST SLOPES OF THE MOUNTAINS. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...ALLEN LONG TERM...AR AVIATION...WM FIRE WEATHER...ALLEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MST MON NOV 14 2011 WYZ001>020-022>030-151300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MST MON NOV 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT AREAS OF BRISK NORTHWEST WINDS OF 25 TO 35 MPH WITH LOCAL GUSTS IN EXCESS OF 45 MPH WILL BLOW ACROSS THE STATE TODAY. SCATTERED SNOW SHOWERS WILL CAUSE LOCAL LOW VISIBILITY WITH BLOWING SNOW ACROSS THE WEST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY THROUGH THURSDAY...INTERMITTENT ACCUMULATING SNOW WITH AREAS OF BLOWING SNOW IN THE NORTHERN AND WESTERN MOUNTAINS. FRIDAY...A CHANCE OF SNOW IN THE WEST AND NORTH. FRIDAY NIGHT THROUGH SATURDAY NIGHT...A STORM SYSTEM MOVES THROUGH THE REGION BRINGING THE POTENTIAL FOR MODERATE TO HEAVY SNOW IN THE MOUNTAINS...WITH A GOOD CHANCE OF SNOW OVER MUCH OF THE LOWER ELEVATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT STRONG WINDS AND ANY WIND DAMAGE. PLEASE REPORT SNOWFALL AMOUNTS AS WELL. THANK YOU. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1254 AM MST MON NOV 14 2011 WYZ018-141400- LANDER FOOTHILLS- 1254 AM MST MON NOV 14 2011 THROUGH THE MORNING HOURS...STRONG WEST TO SOUTHWEST WINDS BETWEEN 25 AND 40 MPH...WITH GUSTS BETWEEN 50 AND 60 MPH...WILL CONTINUE THIS EVENING ACROSS THE LANDER FOOTHILLS...AND ALONG HIGHWAY 287 FROM LANDER TO MUDDY GAP...INCLUDING BEAVER RIM AND JEFFREY CITY. THE WYOMING DEPARTMENT OF TRANSPORTATION ADVISES NO LIGHT TRAILER TRAFFIC NEAR LANDER DUE TO WIND SPEEDS ABOVE 50 MPH. THESE WINDS MAY CAUSE LOSS OF VEHICLE CONTROL OR A BLOW OVER TO HIGH PROFILE VEHICLES TRAVELING EMPTY OR WITH A LIGHT LOAD. DRIVERS OF SUCH VEHICLES ARE ADVISED TO DELAY TRAVEL. THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET AT WYOROAD.INFO. TL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 526 AM MST MON NOV 14 2011 WYZ019-142300- GREEN MOUNTAINS AND RATTLESNAKE RANGE- 526 AM MST MON NOV 14 2011 ANOTHER VERY WINDY DAY WILL OCCUR. A WEST WIND OF 30 TO 35 MPH WITH GUSTS BETWEEN 45 AND 55 MPH WILL BE COMMON. LOCALLY HIGHER WIND GUSTS MAY OCCUR AT TIMES. MOTORISTS SHOULD EXERCISE CAUTION ALONG HIGHWAY 789 FROM SWEETWATER STATION TO MUDDY GAP. BE PREPARED FOR STRONG AND SUDDEN WIND GUSTS. WYZ027>030-142300- EAST SWEETWATER COUNTY-FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER- SOUTH LINCOLN COUNTY- 526 AM MST MON NOV 14 2011 ANOTHER VERY WINDY DAY WILL OCCUR. A WEST WIND OF 25 TO 35 MPH WITH GUSTS BETWEEN 40 AND 50 MPH WILL BE COMMON. LOCALLY HIGHER WIND GUSTS MAY OCCUR AT TIMES. MOTORISTS SHOULD EXERCISE CAUTION ALONG INTERSTATE 80 FROM LITTLE AMERICA TO THE CARBON COUNTY LINE. HIGHWAY 30 FROM GRANGER TO KEMMERER WILL ALSO SEE THE GUSTY WIND TODAY. BE PREPARED FOR STRONG AND SUDDEN WIND GUSTS. AR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 557 AM MST MON NOV 14 2011 WYZ002-015-142300- ABSAROKA MOUNTAINS-WIND RIVER MOUNTAINS EAST- 400 PM MST MON NOV 14 2011 ANOTHER VERY WINDY DAY WILL OCCUR OVER MOUNTAINS. A WEST WIND OF 30 TO 35 MPH WITH GUSTS BETWEEN 45 AND 55 MPH WILL BE COMMON. LOCALLY HIGHER WIND GUSTS MAY OCCUR AT TIMES. MOTORISTS SHOULD EXERCISE CAUTION ALONG CHIEF JOSEPH HIGHWAY...AS WELL AS NEAR SOUTH PASS. BE PREPARED FOR STRONG AND SUDDEN WIND GUSTS. WYZ016-142300- UPPER WIND RIVER BASIN- 400 PM MST MON NOV 14 2011 ANOTHER VERY WINDY DAY WILL OCCUR. A WEST WIND OF 25 TO 35 MPH WITH GUSTS BETWEEN 40 AND 50 MPH WILL BE COMMON. LOCALLY HIGHER WIND GUSTS MAY OCCUR AT TIMES. MOTORISTS SHOULD EXERCISE CAUTION ALONG US 26 NEAR DUBOIS. BE PREPARED FOR STRONG AND SUDDEN WIND GUSTS. AR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 620 AM MST MON NOV 14 2011 WYZ018-142300- LANDER FOOTHILLS- 620 AM MST MON NOV 14 2011 THROUGH THE DAY TODAY...STRONG WEST TO SOUTHWEST WINDS BETWEEN 25 AND 40 MPH...WITH GUSTS UP TO 50 MPH WILL CONTINUE ACROSS THE LANDER FOOTHILLS. LOCALLY HIGHER WIND GUSTS MAY OCCUR AT TIMES. THE WYOMING DEPARTMENT OF TRANSPORTATION ADVISES NO LIGHT TRAILER TRAFFIC NEAR LANDER DUE TO WIND SPEEDS ABOVE 50 MPH. THESE WINDS MAY CAUSE LOSS OF VEHICLE CONTROL OR A BLOW OVER TO HIGH PROFILE VEHICLES TRAVELING EMPTY OR WITH A LIGHT LOAD. DRIVERS OF SUCH VEHICLES ARE ADVISED TO DELAY TRAVEL. THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET AT WYOROAD.INFO. TL
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, November 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354586, 354585.